If you have a fast heart rate because of a medication, you also may feel:
Whatever you think the reason may be, you should call 911 if you:
- Have a hard time breathing
- Have chest pain that lasts more than a few minutes
Azithromycin (Zithromax) is an antibiotic that may speed up your heart rate. Other antibiotics, such as levofloxacin, amoxicillin, and ciprofloxacin, can change your heart rate, too. It’s more likely to happen if you have heart disease.
Cough, Cold, and Allergy Medicines
If your thyroid doesn’t make enough of a certain hormone (a condition called hypothyroidism), you may take a drug called levothyroxine (Levothroid, Levoxyl, Synthroid) to replace that hormone. A fast heartbeat is a possible side effect of that drug.
Certain medicines used to treat depression can raise your heart rate. They include serotonin and norepinephrine reuptake inhibitors (SNRIs) such as desvenlafaxine, duloxetine, and venlafaxine, and tricyclic antidepressants such as amitriptyline, clomipramine, desipramine, and others.
What to Do
Talk to your doctor if you notice any changes in your heart rate. If it’s happening because of a medicine you take, your doctor can make some changes that should help:
- Change your dose.
- Switch you to a different medicine.
- Change how you take your medication. For example, you may have fewer side effects if you breathe in a medication instead of taking it as a pill or liquid.
Your doctor can also tell you which over-the-counter medicines are less likely to cause heart rhythm problems.
If you have a heart problem, talk to your cardiologist (your heart doctor) before you take any prescription or over-the-counter medicines. Some medicines and supplements can cause serious complications on their own or when you take them with other medicines.